Valproic Acid [Stavzor]: Newly issued boxed warning for life-threatening liver disease

Last Updated on September 27, 2014 by Joseph Gut – thasso

April 13, 2014 – The American Food and Drug Administration (FDA) has issued a new Boxed Warning for Valproic Acid [Stavzor] and its association with drug induced liver disease (hepatotoxicity, hepatic failure) which may be fatal in some patients. We have taken this information from the March 2014 monthly release to the public of Drug Safety Labeling Changes by MedWatch: The FDA Safety Information and Adverse Event Reporting Program.

This is a remarkable piece of information. Medicines containing valproic acid as pharmacologically active ingredient have been associated with hepatotoxicity as one of the more important adverse drug effect (ADR). Now, at least for Valproic Acid [Stavzor], the evidence for hepatotoxicity as a serious adverse drug reaction (ADR)  has become so strong, based on the clinical safety data acquired from treated patients , that FDA has introduced the according Boxed Warning into the drug label. Other section of the drug label such as Warnings, Precautions, and Adverse Reactions have also accordingly been updated. It is somewhat disappointing that apparently the Patient Package Insert and the Medication Guide have not been updated with this new information.

In any case, the Boxed Warning in a FDA drug label is the strongest warning that can be issued by FDA for a marketed drug, indicating the the safety problem is very serious.  The next step would probably be withdrawal of the affected drug, at least from the indication, or from the market all together

In its Boxed Warning text, FDA explains detailed the possible etiology of the observed hepatotoxicity and gives some indication as to which genetically predisposed subgroup of patients might be at highest for (fatal) events of heptotoxicity as follows:

Hepatotoxicity

General Population: Hepatic failure resulting in fatalities has occurred in patients receiving valproic acid and its derivatives. These incidents usually have occurred during the first six months of treatment. Serious or fatal hepatotoxicity may be preceded by non-specific symptoms such as malaise, weakness, lethargy, facial edema, anorexia, and vomiting. In patients with epilepsy, a loss of seizure control may also occur. Patients should be monitored closely for appearance of these symptoms. Serum liver tests should be performed prior to therapy and at frequent intervals thereafter, especially during the first six months [see Warning and Precautions (5.1)].

Children under the age of two years are at a considerably increased risk of developing fatal hepatotoxicity, especially those on multiple anticonvulsants, those with congenital metabolic disorders, those with severe seizure disorders accompanied by mental retardation, and those with organic brain disease. When Stavzor is used in this patient group, it should be used with extreme caution and as a sole agent. The benefits of therapy should be weighed against the risks. The incidence of fatal hepatotoxicity decreases considerably in progressively older patient groups.

Patients with Mitochondrial Disease: There is an increased risk of valproate-induced acute liver failure and resultant deaths in patients with hereditary neurometabolic syndromes caused by DNA mutations of the mitochondrial DNA Polymerase γ (POLG) gene (e.g. Alpers Huttenlocher Syndrome (AHS)) Stavzor is contraindicated in patients known to have mitochondrial disorders caused by POLG mutations and children under two years of age who are clinically suspected of having a mitochondrial disorder [see Contraindications (4)]. In patients over two years of age who are clinically suspected of having a hereditary mitochondrial disease, Stavzor should only be used after other anticonvulsants have failed. This older group of patients should be closely monitored during treatment with Stavzor for the development of acute liver injury with regular clinical assessments and serum liver testing. POLG mutation screening should be performed in accordance with current clinical practice. These incidents usually have occurred during the first 6 months of treatment. Serious or fatal hepatotoxicity may be preceded by nonspecific symptoms such as malaise, weakness, lethargy, facial edema, anorexia, and vomiting. In patients with epilepsy, a loss of seizure control may also occur. Patients should be monitored closely for appearance of these symptoms. Liver function tests should be performed prior to therapy and at frequent intervals thereafter, especially during the first 6 months

Note: Stavzor has several indications. Stavzor is indicated for mania, i.e., the treatment of the manic episodes associated with bipolar disorder.  Stavzor is also indicated in epilepsy as monotherapy and adjunctive therapy in the treatment of adult patients and pediatric patients down to the age of 10 years with complex partial seizures that occur either in isolation or in association with other types of seizures.  Last but not least Stavzor is indicated for prophylaxis of migraine headaches. There is no evidence that Stavzor is useful in the acute treatment of migraine headaches.

The reader should also keep in mind that Valproic Acid containing medicines such as Stavzor are associated with a number of other rather serious adverse drug reactions (ADR). For more information, you may consult the drug label for Valproic Acid [Stavzor].

Ph.D.; Professor in Pharmacology and Toxicology. Senior expert in theragenomic and personalized medicine and individualized drug safety. Senior expert in pharmaco- and toxicogenetics. Senior expert in human safety of drugs, chemicals, environmental pollutants, and dietary ingredients.

Your opinion

Comment

No comments yet